Animal tranquilizer appears in human overdose deaths


A potent drug used to sedate horses and cattle is creeping into Canada’s illicit drug supply and has been detected in a growing number of human drug poisoning deaths in Ontario.

The animal tranquilizer xylazine is already causing concern in the United States, and results from a drug testing site in Canada show it is becoming more common north of the border.

Nigel Caulkett, a professor of veterinary medicine at the University of Calgary, says xylazine produces a deep state of sedation that affects cardiovascular function and can cause vomiting.

He says he is concerned that people are mixing this powerful drug with opioids, which can lead to deeper reactions.

“There have been a number of case reports of people overdosing on xylazine, and in those cases, they often have to put the person on a ventilator to get them through this crisis,” Caulkett said.

Custance uses an infrared spectrometer to test drug samples. (Jimmy Jeong/The Canadian Press)

Linked to the increase in the number of deaths

In Ontario, the tranquilizer was not linked to any deaths in 2019, but was detected in five opioid-related deaths the following year, the Office of the Chief Coroner said in a statement.

There was a significant increase in 2021. Xylazine was detected in 26 opioid-related deaths and played a direct role, along with other substances, in three of those cases.

Data from samples of drug seizures submitted to Health Canada by law enforcement and public health agencies show a substantial increase in the presence of xylazine in Ontario, from just seven games in 2019 to 414 the last year. Matches fell slightly in Alberta and fluctuated in British Columbia.

In a statement, Health Canada warns that its data has limitations and may not be representative of drug seizures or substances circulating in the illicit market.

Results from Get Your Drugs Tested, a free drug-testing website in Vancouver, show that xylazine often appears in combination with other drugs like fentanyl or benzodiazepines. (Jimmy Jeong/The Canadian Press)

In the northeastern United States, xylazine was implicated in two-thirds of fatal drug overdoses in 2019, according to a report by the Centers for Disease Control and Prevention.

A media report in Philadelphia said people using xylazine in some cases had to have their fingers and toes amputated.

Caulkett said there were no such reports in his animal patients, but he suggested that if people reused or shared needles, it could lead to infection. High doses of tranquilizer could also lead to “skin death”.

No antidote

Unlike opioids, there is no antidote available to reverse a xylazine overdose.

Results from Get Your Drugs Tested, a free drug-testing website in Vancouver, show that xylazine often appears in combination with other drugs like fentanyl or benzodiazepines. It has been identified in substances described as brown lumps, light pink powder, light orange or white crystals, and brown pebbles.

Drug testing agency Get Your Drugs Tested has found xylazine in drug samples from British Columbia, Alberta, Saskatchewan and Ontario. (Jimmy Jeong/The Canadian Press)

Since the service’s inception in May 2019, 85 samples have come back positive for xylazine in varying proportions, mostly from parts of British Columbia, but also from Alberta, Saskatchewan and Ontario.

Last year there were 50 positive results, compared to just five in 2020. So far this year, the drug has been detected in 28 samples as of Friday, with the latest identified over the past week.

Limited information

Allen Custance, manager of the Get Your Drugs Tested site, said there is little information about xylazine’s effect on people because it is relatively new to the drug market.

Some samples have been highlighted on the website in red with warning notes attached. Custance said samples are usually flagged if someone reports an overdose or death.

“Xylazine is a veterinary drug used as a sedative, analgesic and muscle relaxant in animals. In humans, it could cause central nervous system depression, respiratory depression and even death,” said a warning attached to a Vancouver February sample.

In this case, xylazine was sold under the name ketamine.

In Alberta, there were seven deaths between January 2019 and this March where xylazine was detected at low levels, but the Office of the Chief Medical Examiner did not provide dates.

The Saskatchewan Coroner’s Office said no tranquilizer-related deaths had been reported since last year, when four people died over three weeks in February and March, prompting a public warning.